Alert archive / Washington / River Flood Warnings in 2017

River Flood Warning 6, NWS Spokane, WA

March 10, 2017Whitman County, Washington

NWS Spokane, WA issued this river flood warning at Mar 10, 2017, 1:56 AM PST for Whitman County, Washington. It took effect at Mar 10, 2017, 2:18 AM PST. It was in force for 15 hr.

The area

The outline as issued.

The facts

Issued
Mar 10, 2017, 1:56 AM PST (09:56 UTC)
In effect from
Mar 10, 2017, 2:18 AM PST
Expired
Mar 10, 2017, 5:17 PM PST
In force
15 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
Minor

County Whitman County, WA

The radar

The Spokane radar (KOTX), 101 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Palouse River at Pullman (PULW1). The gauge peaked at 6.96 ft at Mar 10, 2017, 1:00 AM PST.

actionminormoderatemajor246803/1003/1103/12
Action stage
5.5 ft
Minor stage
7 ft
Moderate stage
8 ft
Major stage
9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 13348000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

334 
WGUS46 KOTX 100956
FLWOTX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE, WA
156 AM PST FRI MAR 10 2017

...The National Weather Service in Spokane has issued a flood warning
for the following rivers and lakes in Washington...

  South Fork Palouse River at Pullman affecting Whitman County
  Paradise Creek at Moscow affecting Latah and Whitman Counties

...Recent rainfall and snowmelt have pushed area waterways to near or 
above bankfull...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx

The spring snow melt runoff in lakes and rivers is dangerously cold 
and can be life threatening for those that come into contact with the
water. Take appropriate precautions.

Be aware of large debris in the river. High water levels can push 
logs and other large debris into the river.

Never drive cars...Trucks or sport utility vehicles through flooded 
areas. The water may be too deep to allow for safe passage. As little
as one foot of water on the road can move most vehicles off the road.

&&

IDC057-WAC075-102156-
/O.CON.KOTX.FL.W.0005.000000T0000Z-000000T0000Z/
/PACI1.2.RS.170310T0120Z.170310T0700Z.000000T0000Z.NR/
156 AM PST FRI MAR 10 2017

The Flood Warning continues for 
 The Paradise Creek at Moscow.
* until further notice.
* At 12:45 AM Friday the stage was  9.50 feet.
* Flood stage is  9.20 feet.

&&

LAT...LON 4682 11704 4683 11673 4665 11672 4665 11704 4682 11704

* At   9.2 feet...Water will be out of the creek at the intersection 
  of Bridge Street and Hillcrest Drive and may also be flowing into 
  the intersection at this stage.
* At   8.8 feet...Water will begin backing up through the storm drains
  on Roosevelt Street. 

$$

WAC075-102156-
/O.NEW.KOTX.FL.W.0006.170310T1018Z-170311T0117Z/
/PULW1.1.ER.170310T1018Z.170310T1200Z.170310T1317Z.NO/
156 AM PST FRI MAR 10 2017

The National Weather Service in Spokane, WA has issued a 

* Flood Warning for 
  The South Fork Palouse River at Pullman.
* until this afternoon.
* At  1:15 AM Friday the stage was  6.88 feet.
* Flood stage is  7.00 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by 2 AM this morning and continue
  to rise to near 7.2 feet early this morning. The river is forecast 
  to fall below flood stage later this morning.

&&

LAT...LON 4692 11735 4682 11704 4657 11703 4681 11750 4692 11735

 
* At   7.0 feet...Minor flooding in the residential and business areas
  along the river in and around Pullman can be expected.
* At   6.5 feet...Water will be up to the bottom of the pedestrian 
  bridge at Main and Pine Street. The low spot on Morton Street near 
  Reaney Park will be flooded. Water will be up along the foundations
  of the older commercial buildings along Poplar Street near its 
  intersection with State Street as well as the older buildings on 
  Main Street bewteen Kamiaken and Paradise Streets. Flooding of 
  pasture land downstream of Pullman.

$$
1 follow-up statement
619 
WGUS86 KOTX 101359
FLSOTX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE, WA
559 AM PST FRI MAR 10 2017

...The flood warning is cancelled for the following rivers and lakes 
in Washington...

  South Fork Palouse River at Pullman affecting Whitman County

...The flood warning continues for the following rivers and lakes in 
Idaho and Washington...
  Paradise Creek at Moscow affecting Latah and Whitman Counties

...Recent rains and snowmelt have pushed many area waterways to near or above bankfull.
Precipitation has ended across the region but snowmelt runoff continues...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Additional information is available at:
http://water.weather.gov/ahps2/index.php?wfo=otx

Keep children and pets away from swolen creeks, streams and rivers.

Be aware of large debris in the river. High water levels can push 
logs and other large debris into the river.

Never drive cars...trucks or sport utility vehicles through flooded 
areas. The water may be too deep to allow for safe passage. As little
as one foot of water on the road can move most vehicles off the road.

&&

IDC057-WAC075-111359-
/O.CON.KOTX.FL.W.0005.000000T0000Z-000000T0000Z/
/PACI1.2.RS.170310T0120Z.170310T0700Z.000000T0000Z.NR/
559 AM PST FRI MAR 10 2017

The Flood Warning continues for
  The Paradise Creek at Moscow.
* until further notice.
* At  4:45 AM Friday the stage was  9.33 feet. Minor flooding is occurring.
* Flood stage is  9.20 feet.

&&

LAT...LON 4682 11704 4683 11673 4665 11672 4665 11704 4682 11704
 
* At   9.2 feet...Water will be out of the creek at the intersection 
  of Bridge Street and Hillcrest Drive and may also be flowing into 
  the intersection at this stage.
* At   8.8 feet...Water will begin backing up through the storm drains
  on Roosevelt Street. 

$$

WAC075-101429-
/O.CAN.KOTX.FL.W.0006.000000T0000Z-170311T0117Z/
/PULW1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
559 AM PST FRI MAR 10 2017

The Flood Warning is cancelled for
  The South Fork Palouse River at Pullman.
* At  5:15 AM Friday the stage was  6.56 feet.
* Flood stage is  7.00 feet.
* Forecast...The river crested near flood stage at 7.0 feet. The 
  river is forecast to continue falling to 4.4 feet by early 
  tomorrow.

&&

LAT...LON 4692 11735 4682 11704 4657 11703 4681 11750 4692 11735
 
* At   7.0 feet...Minor flooding in the residential and business areas
  along the river in and around Pullman can be expected.
* At   6.5 feet...Water will be up to the bottom of the pedestrian 
  bridge at Main and Pine Street. The low spot on Morton Street near 
  Reaney Park will be flooded. Water will be up along the foundations
  of the older commercial buildings along Poplar Street near its 
  intersection with State Street as well as the older buildings on 
  Main Street bewteen Kamiaken and Paradise Streets. Flooding of 
  pasture land downstream of Pullman.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this river flood warning went out at Mar 9, 10:07 PM PST, 3 hours 49 minutes earlier.

Area forecast discussion, Mar 9, 10:07 PM PST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1007 PM PST Thu Mar 9 2017

.SYNOPSIS...
A potent storm will continue to provide areas of rain and snow for
portions of the the Inland Northwest tonight, with the risk
retreating further into the mountains zones overnight. Strong
winds will accompany the system Friday. The combination of rain
and snow melt will bring a threat for localized flooding. A brief
break is expected by Friday night into early Saturday, although
more unsettled weather is forecast into early next week with rain
and mountain snow. Temperatures are expected to warm on Friday
into next week.

&&

.DISCUSSION...
Evening update: a mixture of weather impacts have been found
across the Inland NW this evening, including snow and rain, fog
and even isolated river flooding. The main swath of precipitation
is pushing across eastern WA and north ID this evening and the
risk will continue to shift into the mountains zones as we go
later into the overnight. As the night progresses the milder air
is still expected to surge in with increase southerly winds aloft,
which should help push the snow threat that has been found over
the Cascades, northern mountain and portions of the C'dA/central
Panhandle area, into the higher elevations. The main area that
will see a risk lingering through the night into the morning will
be toward the Canadian border and Boundary county. Winter weather
advisories remain in place for Boundary county through the night,
though the bulk of it should be found through the early overnight,
decreasing toward daybreak. /J. Cote'

&&

.AVIATION...
06Z TAFS: A cold front pushes across the Cascades overnight and
toward the ID Panhandle toward early Friday morning. Precipitation
will continue across the eastern TAF sites through about 08-11Z.
Spotty showers will be found elsewhere. Precipitation will mainly
fall as rain around TAF sites, but some snow may be mixed in
around COE/EAT. Expect MVFR/IFR conditions and lcl LIFR
conditions through the night, with some improvement through the
day Friday. Winds will be the other concern. These will begin to
increase later overnight but especially toward 16-18Z. Gusts in
the 25 to 35kt range will be possible in more exposed TAF sites,
with the potential but uncertainty of gusts near 45kts. Winds then
start to abate slowly after 21Z and more solidly after 00-03Z.
There will be the potential for LLWS late Thursday night into
early Friday morning before the winds start to mix down the
surface. However the best risk will be around PUW. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        36  50  32  44  37  47 /  60  20   0  20  50  10
Coeur d'Alene  33  48  30  44  35  45 / 100  40  10  20  70  20
Pullman        38  53  35  49  41  51 /  70  10   0  10  80  20
Lewiston       40  60  36  55  43  57 /  40  10   0  10  60  10
Colville       33  47  29  44  34  46 /  70  60   0  30  60  10
Sandpoint      31  44  29  43  35  44 / 100 100  10  30  80  20
Kellogg        34  44  31  44  36  44 / 100 100  50  20  80  40
Moses Lake     38  58  29  46  34  51 /  30   0   0  20  20  10
Wenatchee      32  52  30  43  35  49 /  40   0   0  30  20  10
Omak           32  49  27  42  33  46 /  40  30   0  30  40  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through late Friday night for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Northern
     Panhandle.

     Winter Weather Advisory until 6 AM PST Friday for Northern
     Panhandle.

WA...Flood Watch through late Friday night for East Slopes Northern
     Cascades-Northeast Mountains-Okanogan Highlands-Okanogan
     Valley-Spokane Area-Upper Columbia Basin-Washington Palouse-
     Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Mar 9, 1:50 PM PST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
150 PM PST Thu Mar 9 2017

IDZ026-027-102200-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
150 PM PST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of North Central
Idaho.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Mild temperatures, breezy winds, and periods of rain tonight
into next week will lead to very saturated soils increasing the
risk for rock slides in areas with steep terrain.

IDZ002>004-WAZ031>038-041>044-102200-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
150 PM PST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Periods of moderate snow will impact travel across Stevens and
Sherman Passes overnight. Travel may become hazardous at times.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Light to moderate rain and snow will impact the region this
evening and overnight. Moderate to heavy snow accumulations will
be possible along the Cascade Crest and above 4000 feet in the
northern mountains. In the lowlands, mild temperatures and breezy
winds will accelerate snow melt. Combined with the precipitation,
excess runoff will lead to rises on creeks and streams and areas
of flooding where there is poor drainage or plugged culverts.
Steep hillsides will also be susceptable to rock slides.

Strong winds will also impact travel across the Columbia Basin.
Sustained winds of 20 to 30 mph with gusts up to 45 mph will be
possible Friday morning and early afternoon.

IDZ001-102200-
NORTHERN PANHANDLE-
150 PM PST Thu Mar 9 2017

This Hazardous Weather Outlook is for portions of North Idaho.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snow mixing with sleet or freezing rain will be possible across
the far north Idaho Panhandle overnight into Friday morning.
Moderate snow accumulations will be possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Warmer temperatures and increasing rain chances will begin spring
melt over the next few days. Minor flooding will be possible in
areas of poor drainage or plugged culverts. Rock slides will be
possible near areas of very steep terrain.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:15 PM PSTRiver Flood WarningOTXWhitman24 hr
Mar 10, 8:37 AM PSTRiver Flood WatchOTXWhitman20 hr

Nearby

River Flood Warnings in Washington, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.